Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 26, 2018, 2:30 PM EDT for 9 counties in Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 2:30 PM EDT (18:30 UTC)
- Expired
- Jun 26, 2018, 6:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 3:25 PM EDT | FLASH FLOOD | 1 Wsw Clover Bottom, KY | FLOWING WATER A FOOT OR MORE IN DEPTH OVER CAVE SPRINGS ROAD. ALSO FLOWING WATER OVER KY 421. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WGUS53 KJKL 261830
FFWJKL
KYC051-109-121-125-147-199-203-231-235-262230-
/O.NEW.KJKL.FF.W.0019.180626T1830Z-180626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
230 PM EDT TUE JUN 26 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northern Wayne County in south central Kentucky...
Laurel County in south central Kentucky...
Northwestern Knox County in southeastern Kentucky...
Pulaski County in south central Kentucky...
Western Jackson County in southeastern Kentucky...
Northeastern McCreary County in south central Kentucky...
Rockcastle County in south central Kentucky...
Northwestern Whitley County in south central Kentucky...
West central Clay County in southeastern Kentucky...
* Until 630 PM EDT.
* At 227 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rainfall moving in across the warned area. Many
locations are already saturated from previous heavy rainfall. 1 to
2 inches of rainfall are expected across the warned area between
2:30 and 4 pm. Excessive runoff will cause flash flooding of small
creeks and streams, roads, and roadside culverts.
* Some locations that will experience flooding include...
Somerset, London, Monticello, Mount Vernon, McKee, Boone, Science
Hill, Burnside, Cains Store, Donaro, Bummer and Fariston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3683 8506 3696 8494 3695 8490 3700 8484
3705 8491 3713 8488 3736 8456 3733 8451
3748 8444 3747 8438 3754 8435 3751 8426
3756 8415 3744 8396 3721 8395 3705 8385
3686 8397 3684 8405
$$
GEOGERIAN1 follow-up statement
878
WGUS73 KJKL 262021
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
421 PM EDT TUE JUN 26 2018
KYC051-109-121-125-147-199-203-231-235-262230-
/O.CON.KJKL.FF.W.0019.000000T0000Z-180626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne KY-Laurel KY-Knox KY-Pulaski KY-Jackson KY-McCreary KY-
Rockcastle KY-Whitley KY-Clay KY-
421 PM EDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHERN WAYNE...LAUREL...NORTHWESTERN KNOX...PULASKI...WESTERN
JACKSON...NORTHEASTERN MCCREARY...ROCKCASTLE...NORTHWESTERN WHITLEY
AND WEST CENTRAL CLAY COUNTIES...
At 419 PM EDT, Doppler radar indicated moderate to heavy rainfall
still occurring across the warned area. Some locations have seen
between 1 and 2 inches of rainfall since 3 pm. Excessive runoff will
continue to cause flash flooding of small streams and creeks, roads,
and roadside culverts, especially in low lying and poor
drainage areas.
Some locations that will experience flooding
include... Somerset, London, Monticello, Mount Vernon, McKee, Boone,
Science Hill, Burnside, Cains Store, Donaro, Bummer and Fariston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3683 8506 3696 8494 3695 8490 3700 8484
3705 8491 3713 8488 3736 8456 3733 8451
3748 8444 3747 8438 3754 8435 3751 8426
3756 8415 3744 8396 3721 8395 3705 8385
3686 8397 3684 8405
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:24 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 26, 1:24 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 124 PM EDT Tue Jun 26 2018 .UPDATE... Issued at 1220 PM EDT TUE JUN 26 2018 Just issued a forecast update to remove outdated wording from the zone forecast text product, to update precipitation chances based on the evolution of ongoing shower and storms activity, and to adjust hourly forecast grids using the latest surface observations. Still expecting a breif lull in the activity early this afternoon, before things ramp back up again late this afternoon, as a line of strong to potentially severe thunderstorms moves across central and eastern Kentucky. The hazardous weather outlook was updated to remove mention of hail and any outdated wording. The main threats with any storms this afternoon and evening will be damaging wind gusts and locally heavy rainfall and flooding. UPDATE Issued at 754 AM EDT TUE JUN 26 2018 Showers and storms taking off from the Bluegrass through Lake Cumberland regions, with more sporadic development farther east into portions of southeast Kentucky. Expect this round to continue moving east this morning, prior to an additional round of stronger storms this afternoon. This latter round will increase the threat for flash flooding, particularly south of Mountain Parkway. && .SHORT TERM...(Today through Wednesday) Issued at 457 AM EDT TUE JUN 26 2018 Isolated showers have fired across portions of southeast Kentucky early this morning, with additional development across portions of western to central Kentucky. Low stratus and fog have also been prominent in spots through the night, especially in areas that received bonafide rainfall Monday and that were able to clear out for a period through the night. Should see this lift with visibilities improving this morning where showers move overhead and provide for some mixing. Numerous showers and thunderstorms will again develop after sunrise through this afternoon as an upper low moving from the Corn Belt into the western Great Lakes breaks down weak shortwave ridging spanning portions of the eastern Ohio Valley into the Appalachians. Given ample enough instability can build with peak heating this afternoon, deep layer shear increasing to roughly 30 knots later this afternoon may be enough to generate a few organized updrafts capable of strong to severe downburst winds and small hail. In addition, precipitable water values surging to 1.75"+ south of a frontal boundary lifting through the Ohio Valley, will promote the threat for heavy rainfall and flash flooding. Given widespread rainfall amounts of 1-3" yesterday, primarily south of Mountain Parkway, have opted to hoist a Flash Flood Watch from late this morning through this evening. A lull in the precipitation should materialize this evening, thus negating further extension of the watch through the night at this time. Continued height falls tonight coupled with precipitable water values further increasing to ~ 2 inches will promote a chance of storms later tonight into Wednesday morning. A window may open Wednesday afternoon for scattered severe storms to develop underneath the core of the upper trough. The degree of diabatic heating and steepening low level lapse rates will be dependent on how much clearing can occur. Mid level lapse rates will be fairly stout with cooler mid level temperatures in place, while deep layer shear increases to 30-40 knots as the right entrance region of an upper jet swings across the lower Ohio Valley. Will therefore have to monitor the threat for damaging wind gusts and even some marginally severe hail. Storm motions should be swift enough given increasing wind fields, such that flooding should be more localized as opposed to widespread. .LONG TERM...(Wednesday night through Monday) Issued at 457 AM EDT TUE JUN 26 2018 Showers and storms will be winding down Wednesday night and early Thursday as low pressure slides across the eastern Great Lakes downstream of an upper high pressure system building north out of the southern Plains. Temperatures will begin a true summertime warming trend for the end of the week, reaching the low-mid 90s Friday underneath the core of the high. Similar readings will be in store through the weekend as dewpoints in the upper 60s to lower 70s lead to heat indices reaching and exceeding 100 degrees. Will have to monitor a mesoscale convective complex rounding the northern periphery of the upper high Thursday night into Friday, but this feature currently looks to remain west of the Lake Cumberland region. Shower/storm chances may begin to impact portions of southeast Kentucky Saturday afternoon as the high gradually meanders east, allowing return flow to set up. Better chances will ensue later in the weekend into next week as a northern stream trough attempts to break down ridging across the eastern United States. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 124 PM EDT TUE JUN 26 2018 A challenging aviation forecast across the area for today and tonight. Scattered to numerous showers and thunderstorms will move across the area through the end of the TAF period. The most active periods will be this afternoon through early this evening and again from early Wednesday morning through Wednesday afternoon. MVFR to IFR conditions will be possible with any thunderstorms, due to locally heavy rainfall. Damaging wind gusts will be possible with the stronger storms this afternoon and evening, and again on Wednesday. The activity should taper off overnight, with scattered showers and isolated storms expected. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM EDT this evening for KYZ058-059- 068-069-079-080-083>088-108>118-120. && UPDATE...AR AVIATION...AR
Hazardous weather outlook, Jun 26, 12:16 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1216 PM EDT Tue Jun 26 2018 KYZ044-050>052-060-104-106-107-119-271100- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-Johnson- Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, West Liberty, Paintsville, and Inez 1216 PM EDT Tue Jun 26 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Scattered to numerous thunderstorms are expected this afternoon. A few of these may be capable of producing wind gusts of 50 to 60 mph and locally heavy rainfall. Additional thunderstorms will be possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through early Thursday afternoon. Thunderstorms during the day on Wednesday could produce locally excessive rainfall, damaging wind gusts, and large hail. Some locales may experience heat indices in excess of 100 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of wind damage and flash flooding today. KYZ058-059-068-069-079-080-083>088-108>118-120-271100- Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary- Whitley-Knox-Bell-Harlan-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 1216 PM EDT Tue Jun 26 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Numerous thunderstorms are expected this afternoon. Heavy rainfall and instances of flash flooding will be the greatest threat from these, especially in areas that received heavy rainfall Monday. Additionally, a few of these storms may be capable of producing wind gusts of 50 to 60 mph. Additional thunderstorms will be possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through early Thursday afternoon. Thunderstorms during the day on Wednesday could produce excessive rainfall, damaging wind gusts, and large hail. Some locales may experience heat indices in excess of 100 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of wind damage and flash flooding today. GUSEMAN/AR
In the hours before
Local storm report, Jun 26, 12:47 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1247 PM EDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLOOD 3 SE HAZARD 37.23N 83.16W
06/26/2018 PERRY KY BROADCAST MEDIA
THREE LANES OF HIGHWAY 15 NEAR GLOMAR BRIDGE CLOSED DUE
TO WATER ISSUES.
&&
TBREWERLocal storm report, Jun 26, 12:48 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1248 PM EDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM FLOOD HINDMAN 37.33N 82.98W
06/26/2018 KNOTT KY BROADCAST MEDIA
HIGHWAY 80 FLOODED AS YOU HEAD INTO HINDMAN.
&&
TBREWERSpecial weather statement, Jun 26, 12:49 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1249 PM EDT TUE JUN 26 2018
KYZ079-261715-
Pulaski-
1249 PM EDT TUE JUN 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI COUNTY...
At 1248 PM EDT, a strong thunderstorm was located over Science Hill,
or 8 miles north of Somerset, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Somerset, Science Hill, Bobtown, Bandy, Woodstock, Shopville, Bloss,
Dabney, Valley Oak, Willailla, Bent, Hogue, Pulaski and Eubank.
LAT...LON 3730 8463 3732 8448 3716 8429 3713 8430
3712 8428 3709 8474 3722 8475
TIME...MOT...LOC 1648Z 265DEG 22KT 3720 8461
KASSpecial weather statement, Jun 26, 1:20 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
120 PM EDT TUE JUN 26 2018
KYZ050-058-059-261745-
Montgomery-Estill-Powell-
120 PM EDT TUE JUN 26 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN MONTGOMERY
AND NORTHERN ESTILL COUNTIES...
At 119 PM EDT, a strong thunderstorm was located near Palmer, or 12
miles west of Stanton, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Stanton, Jeffersonville, Clay City, Pilot, Levee, Kimbrell, Bean,
Waltersville, Wiseman Crossing Station, Virden, Vaughns Mill,
Hardwick, Rosslyn, Knowlton, Rogers Chapel, Westbend, Powell Valley,
Harris Ferry, Spout Springs and Cottage Furnace.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 8376 3775 8409 3777 8409 3778 8411
3781 8408 3782 8410 3780 8412 3781 8412
3784 8408 3782 8407 3785 8406 3784 8400
3787 8403 3787 8402 3792 8399 3793 8397
3797 8399 3799 8381
TIME...MOT...LOC 1719Z 272DEG 28KT 3786 8409
KASLocal storm report, Jun 26, 1:32 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLOOD 1 S WENDOVER 37.11N 83.36W
06/26/2018 LESLIE KY BROADCAST MEDIA
WATER OVER LOW LYING ROAD IN CAMP CREEK COMMUNITY.
&&
TBREWERLocal storm report, Jun 26, 2:03 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
203 PM EDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM FLASH FLOOD COXTON 36.86N 83.27W
06/26/2018 HARLAN KY BROADCAST MEDIA
FLOWING WATER OVER ROADWAY.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:21 AM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Estill, Floyd, Harlan and 18 more | 17 hr |
| Jun 26, 8:21 AM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery | 114 min |
| Jun 26, 8:24 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jun 26, 8:52 AM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Powell, Wolfe | 113 min |
| Jun 26, 9:06 AM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Jun 26, 10:10 AM EDT | Special Weather Statement | JKL | Perry | 35 min |
| Jun 26, 10:30 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jun 26, 10:31 AM EDT | Special Weather Statement | JKL | Letcher | 44 min |
| Jun 26, 10:39 AM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Letcher, Perry | 36 min |
| Jun 26, 10:46 AM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Powell, Wolfe | 119 min |
| Jun 26, 10:57 AM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 2 hr |
| Jun 26, 11:53 AM EDT | Flash Flood Warning | JKL | Harlan, Leslie, Letcher, Perry | 3 hr |
| Jun 26, 12:42 PM EDT | Flash Flood Warning | JKL | Harlan | 3 hr |
| Jun 26, 12:49 PM EDT | Special Weather Statement | JKL | Pulaski | 26 min |
| Jun 26, 1:02 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 4 hr |
| Jun 26, 1:07 PM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 5 hr |
| Jun 26, 1:11 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 49 min |
| Jun 26, 1:18 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jun 26, 1:20 PM EDT | Special Weather Statement | JKL | Powell | 25 min |
| Jun 26, 1:46 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 44 min |
| Jun 26, 2:31 PM EDT | Special Weather Statement | JKL | Knox | 29 min |
| Jun 26, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 28 min |
| Jun 26, 3:07 PM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 4 hr |
| Jun 26, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 33 min |
| Jun 26, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 31 min |
| Jun 26, 3:25 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, McCreary, Wayne, Whitley | 2 hr |
| Jun 26, 3:42 PM EDT | Special Weather Statement | JKL | Estill | 33 min |
| Jun 26, 4:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Lee, Leslie and 4 more | 119 min |
| Jun 26, 4:07 PM EDT | Special Weather Statement | JKL | Breathitt, Lee, Wolfe | 38 min |
| Jun 26, 6:08 PM EDT | Areal Flood Advisory | JKL | Jackson | 52 min |
| Jun 26, 6:33 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 117 min |
| Jun 26, 6:57 PM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.